I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Not knowing what I am dealing with

User
Posted 29 Sep 2020 at 00:27

My 88 year old uncle lives with us. He was diagnosed 3 months ago with advanced PCa which has metastasised to bones and possibly kidney. He has limited mobility, through years of depression and inactivity. He is overweight and has COPD mildly. We were told he would only be treated with a hormone injection 3 monthly and palliative care . Due to Covid he’s had 1 video call consultation and been assigned a Macmillan nurse who despite having conversations with me prior to the call and being  in the video call with me, now says (after a week of trying to get her) she can only talk to me with his express permission every time .

The point is, he’s developed several symptoms which I don’t know if they are his generally age related health or his cancer . 
pustules on face and dry scaly rash/cough/ loss of appetite/ muscle weakness/ plantar fasciitis / diarrhoea/ pale skin/ mouth ulcers/swelling in lower legs. 

he doesn’t associate any of these with his cancer, but does associate Macmillan nurses with dying, so I don’t want to make a song and dance about the fact I’m concerned. 

As the hospital is doing no biopsy or other tests I have no handle on whether these are end stage symptoms, treatment or coincidence . 

Any advice? 

 

 

User
Posted 29 Sep 2020 at 08:02

I'm sorry about your uncle.

A few of the things you list could be due to the hormone therapy - acne (but usually only when starting the treatment), dry skin (may need a moisturiser), muscle weakness (but seems a bit soon for that to be noticeable).

Ulcers/swelling in lower legs could be a side effect of the cancer due either to blocking lymph nodes or impacting kidneys. However, I wouldn't expect that to start up or get worse when recently started on hormone therapy (if anything, the opposite), so may be completely unrelated to cancer or treatments. Could well be due to heart problems caused by COPD. If he spends much of the day seated, he should have his feet raised when seated. Ideally, he should be doing some seated exercises, particularly of his legs. Might be worth seeing if you can get a few visits from a home physio if you think he would take any notice.

This doesn't explain all the symptoms you describe, and in any case, they should be investigated, probably by GP initially, although you should mention it to oncologist too. There might be a single common cause.

User
Posted 29 Sep 2020 at 09:18

Thank you . He has his second hormone injection next week so I’ll combine the GL chat then . 

 
Forum Jump  
©2021 Prostate Cancer UK